Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 16, NWS Aberdeen, SD

June 13, 2005Codington County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 13, 2005, 3:14 PM CDT for Codington County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 3:14 PM CDT (20:14 UTC)
Expired
Jun 13, 2005, 3:45 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Codington County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:23 PM CDTTORNADO3 W Watertown, SDTORNADO DESTROYED WOODEN/METAL STRUCTURES AND PRODUCED TREE DAMAGE. TORNADO WAS RATED F0.
Jun 13, 3:49 PM CDTTORNADO3 N Watertown, SDBRIEF TOUCHDOWN CONFIRMED BY 2 SPOTTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 132014
TORABR
SDC029-132045-
/O.NEW.KABR.TO.W.0016.050613T2014Z-050613T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
314 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 345 PM CDT(245 PM MDT)

* AT 314 PM CDT(214 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6
  MILES SOUTH OF WATERTOWN..MOVING NORTHWEST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  WATERTOWN AROUND 320 PM CDT(220 PM MDT)
  SANDY SHORE STATE PARK AROUND 325 PM CDT(225 PM MDT)
  FLORENCE AROUND 345 PM CDT(245 PM MDT)

A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD WITH THIS STORM.

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4480 9725 4480 9706 4512 9724 4499 9750

$$
ALBRECHT
1 follow-up statement
000 
WWUS53 KABR 132026
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT MON JUN 13 2005

SDC029-132045-
/O.CON.KABR.TO.W.0016.000000T0000Z-050613T2045Z/
CODINGTON SD-
326 PM CDT MON JUN 13 2005

...A TORNADO WARNING CONTINUES FOR CODINGTON COUNTY UNTIL 345 PM
CDT(245 PM MDT)...

AT 323 PM CDT(223 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. 
THIS DANGEROUS STORM WAS LOCATED JUST WEST OF WATERTOWN...AND MOVING 
NORTHWEST AT 20 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR FLORENCE BY 345 PM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4481 9726 4487 9709 4512 9724 4499 9750

$$
ALBRECHT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:25 AM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 3:25 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 AM CDT MON JUN 13 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
FORECAST CHALLENGES INCLUDE PRECIPITATION AMOUNTS AND TEMPS.

PRESENTLY...CYCLOGENESIS UNDERWAY OVER CENTRAL PLAINS...WITH UPPER
CIRCULATION CENTER TAKING SHAPE OVER NEBRASKA PANHANDLE. MOSIAC 88D
DISPLAY STARTING TO FILL IN NICELY THIS MORNING...AND BEST DYNAMICS
YET TO COME. SFC LOW DEPICTED BETWEEN VALENTINE AND NORTH PLATTE
NEBRASKA AND IS PROGGED TO SLOWLY LIFT NEWD INTO SE SODAK THROUGH
THE COURSE OF THE DAY.

00Z NAM AND GFS AGAIN PRODUCING SIMILAR SOLUTIONS THIS MORNING. GFS
CLOSED UPPER CIRCULATION FORECAST FROM 3 DAYS AGO APPEARS TO BE
VERIFYING...EXCEPT THAT THE ACTUAL UPPER LOW POSITION IS ABOUT ONE
STATE SOUTH OF PREVIOUS FORECAST POSITIONS FOR THIS MORNING. THIS
FURTHER SOUTH PLACEMENT LENDS KUDOS TO NAM...EXCEPT NAM PREVIOUSLY
WAS TRYING TO LIFT AN OPEN UPPER WAVE ACROSS THE PLAINS TODAY.

BASICALLY...NOTHING HAS CHANGED IN THE FORECAST. WAA/OVER-RUNNING
PRECIP FORECAST TO PERSIST RIGHT THROUGH TODAY PERIOD...INTO TONIGHT
PERIOD. SITING BEST UPPER DYNAMICS AND AVAILABLE FORCING...HAVE
TRENDED HIGHEST POPS EASTWARD TONIGHT...WITH ONLY SMALL CHANCE POPS
IN OVER THE FAR EASTERN CWA ON TUESDAY FOR POTENTIAL SCT COVERAGE OF
STEEP LOW LEVEL LAPSE RATE-INDUCED SHOWERS. FLOOD WATCH REMAINS IN
EFFECT TODAY UNTIL 1 PM CDT ON TUESDAY. PWATS BETWEEN 1 AND 1.50
INCHES AND SLOW MOVEMENT OF SYSTEM COMBINED WITH SATURATED
GROUND/LOW 3 AND 6 HOURLY FFG VALUES WARRANT THE FURTHERANCE OF
WATCH...THAT AND THE FACT THAT HPC HAS ALMOST WHOLE CWA IN EXCESSIVE
RAINFALL OUTLOOK FOR TODAY AND TONIGHT. FORECAST THEN BECOMES A DRY
ONE UNTIL LATE WEDNESDAY NIGHT...WHEN UPPER LEVEL RIDGE AXIS HAS
TRANSLATED EWD AND BISECTS CWA. FAR WESTERN CWA SETS UP IN SWRLY
FLOW ALOFT WITH A WAVE APPROACHING FROM INTERMOUNTAIN WEST.
PRELIMINARILY...GOOD MID-LEVEL THETA-E ADVECTION ACCOMPANIES A COOL
FRONTAL BOUNDARY INTO WESTERN DAKOTAS BY WEDNESDAY NIGHT...WITH 35
TO 45 KT LOW LEVEL JET KICKING IN.

LOW CONFIDENCE IN TEMP FORECAST VERIFYING TODAY WITH FULL
OVERCAST/NEARLY STEADY RAIN SCENARIO UNFOLDING. TEMPS LIKELY TO HOLD
STEADY OR POSSIBLY DROP IN PRECIPITATION. ON TUESDAY...POST LOW
PRESSURE SYSTEM NNWRLY LOW LEVEL FLOW SHOULD CLEAR OUT WESTERN CWA OF
ANY LOW STRATUS HANGING ON BEHIND DEPARTING LOW PRESSURE SYSTEM...SO
HAVE WESTERN CWA WARMING UP SOME IN THE AFTERNOON...BUT KEPT EASTERN
CWA COOL UNDER EXPECTED LOW CLOUD DECK AND WEAK CAA. EASTERN TWO-THIRDS
OF CWA APPEARS TO CATCH A BACK DOOR COLD FRONT TUESDAY NIGHT...WITH
WEAK SFC HIGH PRESSURE SETTING UP ON WEDNESDAY AND SFC WINDS
SHIFTING AROUND FROM THE EAST TO A SSE DIRECTION. DID NOT CARRY
HIGHS AS WARM AS NUMERICAL GUIDANCE SUGGESTS BECAUSE OF THIS SSERLY
SFC WIND...WHICH HAS PROVEN TO KEEP FULL MIXING FROM HAPPENING.

.LONG TERM...THURSDAY THROUGH MONDAY
LONG TERM MODELS CONTINUE IN FAIR AGREEMENT.  GOOD AGREEMENT ON
STRONG H5 UPPER RIDGE PLANTED JUST TO OUR WEST WITH A STRONG H5 LOW
PRESSURE CENTER LINGERING JUST OFF THE WEST COAST EVENTUALLY
DROPPING INTO THE WESTERN UNITED STATES BY THE WEEK END.  CURRENT
GFS SUGGESTS THAT H5 RIDGE WILL BE SUFFICIENTLY STRONG TO KEEP MINOR
WAVES SPINNING OFF THE WESTERN LOW FROM MOVING INTO THIS AREA.
WOULD NOT BE SURPRISED TO SEE THIS PLAN BREAK DOWN AS ONE OF THE
WAVES INTERACTS WITH THE LEE SIDE TROUGH TO PRODUCE SOME WEATHER.
FOR NOW WILL NOT CHANGE GOING GRIDS OF DRY.  TEMPERATURE GRIDS LOOK
REASONABLE.  ONLY CHANGES WERE LARGELY COSMETIC.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH NOON CDT TUESDAY.
MN...FLOOD WATCH THROUGH NOON CDT TUESDAY.
&&

DORN/KEEFE
Hazardous weather outlook, Jun 13, 5:46 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT MON JUN 13 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141045-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
546 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST TODAY AND TONIGHT.

HEAVY RAINFALL IS OF PRIMARY CONCERN TODAY WITH MUCH OF THE GROUND
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA ALREADY SATURATED FROM
RAINFALL OVER THE PAST WEEK. A FLOOD WATCH IS IN EFFECT FOR ALL OF
THE FORECAST AREA THIS MORNING THROUGH TUESDAY AFTERNOON.

RIVER FLOODING ALONG THE JAMES...ELM...AND MAPLE RIVERS CONTINUES.
FLSABR CONTAINS THE LATEST INFORMATION ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING ALONG PORTIONS OF THE JAMES AND ELM RIVERS IS EXPECTED
TO CONTINUE INTO TUESDAY.

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT OVER NORTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, Jun 13, 2:36 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
236 PM CDT MON JUN 13 2005

SDZ019-020-022-132035-
CLARK-CODINGTON-HAMLIN-
236 PM CDT MON JUN 13 2005

...FUNNEL CLOUDS REPORTED...

THUNDERSTORMS ARE MOVING ACROSS HAMLIN AND CODINGTON COUNTIES TOWARD
CLARK COUNTY. FUNNEL CLOUDS HAVE BEEN REPORTED WITH THESE
THUNDERSTORMS. A TORNADO WATCH IS IN EFFECT THROUGH 8 PM ACROSS EAST
CENTRAL SOUTH DAKOTA. IF YOU SEE A FUNNEL CLOUD AND FEEL
THREATENED...PLEASE TAKE COVER. REPORT ALL SEVERE WEATHER TO YOUR
NEAREST LAW ENFORCEMENT AGENCY.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO WARNING.

ALBRECHT/HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:49 PM CDTFlash Flood WarningABRDay3 hr
Jun 13, 3:35 PM CDTFlash Flood WarningABRGrant3 hr
Jun 13, 3:47 PM CDTTornado WarningABRCodington45 min
Jun 13, 3:53 PM CDTTornado WarningABRGrant, Roberts52 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.